Kansas, 2023

Damaging Winds in Kansas, August 3, 2023

August 3, 2023 · NWS GLD · 2 events in 1 county or zone

During the evening hours, scattered storms developed off the Colorado Front Range, moving east across the Plains. As the storms moved east across Colorado, they congealed into a line that produced wind guts of 50 to 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours, scattered storms developed off the Colorado Front Range, moving east across the Plains. As the storms moved east across Colorado, they congealed into a line that produced wind guts of 50 to 59 mph. The strongest gusts occurred in Wallace County near the city of Sharon Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 8:02 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 3, 8:02 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
902 PM MDT Thu Aug 3 2023

.UPDATE...
Issued at 848 PM MDT Thu Aug 3 2023

The severe thunderstorm watch for Eastern Colorado was extended
until 10pm MDT as storms continue to move through the counties.

A new severe thunderstorm watch has been issued for NW Kansas and
SW Nebraska until 3am MDT / 4am CDT. The main threat is damaging
wind gusts to 75 mph with a line of storms, but an isolated case
or two of large hail can't be ruled out.

A line of storms has developed in Eastern Colorado and is
advancing east as forecasted. Wind gusts up to 65 mph have been
reported. The line will continue to move east with wind gusts
being the main threat. However, the outflow is trying to get ahead
of the storms which would weaken the line and lower the severe
chances unless a new line developed along outflow.

&&

.SHORT TERM...(This evening through Friday Night)
Issued at 134 PM MDT Thu Aug 3 2023

For the short term period, the forecast still calls for a line of
storms this evening that could produce damaging wind gusts and large
hail. There could also be a second round of storms that develops
overnight across the area which would increase the risk for
flooding. Tomorrow is also forecasted to see afternoon/evening
storms though the severe threats look to be lower chance.

Current satellite observations show clear skies across much of the
region with with cumulus clouds beginning to form on the Colorado
high terrain. Cloud and storm development is on track for storms
that will impact the Tri-State area. Before getting to that though,
it is worth mentioning that a small chance for storms exists this
afternoon for counties along and near I-70 (mostly NW Kansas).
Surface observations show a wind convergence boundary roughly from
Yuma to Quinter. Some guidance is suggesting that a few isolated
storms could develop along this boundary. The main limiter is
available moisture in the mid levels as there is some drier air
aloft for the afternoon hours. But if some storms form, they would
carry the same risk as the main line of large hail and damaging wind
gusts.

The main line is this evening when storms have formed along the
Colorado high terrain and progressed east. Storms are currently on
track to enter the area around 6-7pm MDT though 5pm could be
possible if storms fire near the Palmer Divide before 3pm MDT. As
the line moves into the area, storms will be capable of producing
damaging wind gusts to 80 mph, large hail potentially up to golf
ball in size, blowing dust, heavy rain and maybe a tornado. The main
threat is the wind gusts with the storms likely to take a linear
structure and corfidi downshear vectors generally near 40 kts. Large
hail is possible more in Eastern Colorado when storms may be less
clustered with hail chances decreasing (but not going to 0) as
storms move further east. The hail size may actually be smaller with
MLCAPE around 1500 J/KG, Mid-Level lapse rates around 7 to 7.5 C/KM
and effective shear around 35 kts. While those conditions could
allow for hail (especially in a supercell), they are more indicative
of what we've seen recently of small hail mixed with heavy rain. The
effective shear around 30-35 kts also supports more of a linear mode
to the storms and the wind gust threat. With storm interactions and
a linear mode, a brief spin up tornado is possible but the
environment is not very supportive otherwise. Blowing dust also has
a chance along the leading edge, but will be limited by antecedent
rain and limited sun in some areas today. With the heavy rain,
visibility may be lowered to near zero at times, but flooding looks
to be unlikely given the quick motion of the storms. QPF up to 2
inches would be possible as the storms should be efficient rain
makers, especially with PWATs in the 90th percentile. The line of
storms should exit the area around 12-2am CDT.

Another round of storms is possible after midnight, either from a
cluster from SE Colorado or from outflows and available moisture
across the Tri-State area. If it is a cluster from the southwest,
the wind threat will then continue with the cluster as it moves
through the area. If the storms form across the area, the wind
threat will be lower but a small chance for large hail will exist,
especially if MUCAPE remains around 2500-3000 J/KG. In either
scenario, the risk for flooding will increase as these storms would
be slower and could move over areas that received an inch or two of
rain within the prior 24 hours. Totals could then reach up to 4
inches would lead to potential impacts outside of the usual areas
that flood. That being said, confidence is currently too low to
issue a flood watch, especially with probabilistic guidance giving a
20% or less chance for any area to receive 2 inches of rain or more.
Otherwise, there is no guarantee that storms will occur after
midnight as it will depend on how much instability is left and if
anything else moves into the area. However, chances are currently
around 50% for storms to develop overnight so hazards could linger
overnight.

Once the storms clear the area tonight, skies should clear across
the area. There could be patchy dense fog if storms do not linger as
winds may have a light easterly component with dewpoint depressions
around 2 or less.

For tomorrow, the upper flow is forecasted to become more laminar as
what remains of the ridge continues to deamplify. With this near
average temperatures in the upper 80s are forecasted with chances
for storms during the afternoon and evening hours. Storms could form
a bit earlier than today more around 3pm MT for counties around the
CO border as a shortwave moves through aloft. With ample moisture
remaining, a few storms should fire and try to make their way east.
However, they may struggle to make it to Highway 83 with instability
forecasted to be fairly low (MLCAPE ~1000 J/KG). Any storm shortly
after forming could produce severe weather including large hail and
damaging wind gusts.

Tomorrow night, can't rule out storms moving through or developing
in the area around or shortly after midnight. But otherwise, skies
are forecasted to slowly clear as west winds keep fog chances very
low.

.LONG TERM...(Saturday through Thursday)
Issued at 140 PM MDT Thu Aug 3 2023

The big picture shows the area under near zonal flow Saturday,
migrating to northwest flow aloft Saturday night as a potent fast
moving weather system moves across South Dakota. The remainder of
the extended period has us under northwest flow aloft.

Saturday...strong to potentially severe thunderstorms are
anticipated to move off the Colorado front range and into far
eastern Colorado and perhaps adjacent locations in northwest
Kansas/extreme southwest Nebraska during the mid to late afternoon,
continuing southeast across the remainder of the area through about
midnight. Primary hazards appear to be large hail and damaging wind
gusts.

From Sunday through Thursday, we'll continue with chances for
showers and thunderstorms during the afternoon through overnight
hours.

High temperatures Saturday appear to be in the lower 80s to around
90, cooling into the 70s to lower 80s Sunday and Monday. On Tuesday
we're looking at highs in the 80s, rising into the middle 80s to
lower 90s Wednesday then back into the 80s Thursday. Low
temperatures will generally be in the 50s and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 514 PM MDT Thu Aug 3 2023

Aviation concern will be thunderstorms this evening which will
impact both KGLD and KMCK. Current timing estimates are for storms
to arrive at KGLD around 02z and at KMCK around 05z. Brief gusty
winds may accompany initial storm arrival, followed by a few hours
of reduced flight categories due to rain. Storms expected to
slowly exit the area overnight but becoming more scattered.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KAK
SHORT TERM...KAK
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Aug 3, 7:46 PM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
846 PM MDT Thu Aug 3 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
846 PM MDT Thu Aug 3 2023 /946 PM CDT Thu Aug 3 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

The Severe Thunderstorm Watch for Eastern Colorado is now in effect
until 10pm MDT.

A Severe Thunderstorm Watch has been issued for Western Kansas and
Southwestern Nebraska until 3am MDT or 4am CDT.

A line of storms has developed and is moving east into and across the
area. Wind gusts up to 65 mph have been reported. This line is
expected to continue to produce damaging wind gusts, potentially up
to 75 mph. Large hail, blowing dust and tornadoes are unlikely at
this time. The line is also producing heavy rainfall, leading to near
zero visibility. Flooding is also possible in flood prone areas or
areas that have received rain in recent days.

While chances have decreased, there could be additional storms that
develop or move through after the line, mainly between midnight and
sunrise. They would produce additional rainfall which could lead to
flooding in areas that have already received a couple inches of rain
recently.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Severe thunderstorms are possible during the late afternoon and
evening hours on both Friday and Saturday. Active, impactful weather
may persist through the weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant
weather to the National Weather Service in Goodland via telephone
and social media. We appreciate your reports!

In the hours before

Local storm report, Aug 3, 8:13 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
913 PM MDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     Tstm Wnd Gst     4 S Burlington          39.25N 102.28W
08/03/2023  M69 MPH          Kit Carson         CO   ASOS

&&
Local storm report, Aug 3, 8:25 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
925 PM MDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Tstm Wnd Gst     8 SSE Burlington        39.20N 102.20W
08/03/2023  M52 MPH          Kit Carson         CO   Mesonet

&&
Local storm report, Aug 3, 8:29 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
929 PM MDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Blowing Dust     1 SSE Tribune           38.45N 101.75W
08/03/2023                   Greeley            KS   AWOS

            K5K2 Tribune AWOS reporting visibility
            reduced to 2sm due to blowing dust. Winds
            were gusting up to 39 mph.

&&
Local storm report, Aug 3, 8:30 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
930 PM MDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Tstm Wnd Gst     Kanorado                39.34N 102.04W
08/03/2023  M55 MPH          Sherman            KS   Mesonet

&&
Special weather statement, Aug 3, 8:31 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
931 PM MDT Thu Aug 3 2023

KSZ027-028-041-042-040415-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
931 PM MDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of Wichita, Wallace,
southwestern Logan and Greeley Counties through 1015 PM MDT/1115 PM
CDT/...

At 931 PM MDT/1031 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles north of Sharon
Springs to 14 miles southeast of Tribune. Movement was east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wallace around 950 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
low visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for east central Colorado. A Severe Thunderstorm
Watch also remains in effect until 300 AM MDT/400 AM CDT/ for west
central Kansas.

&&

LAT...LON 3827 10205 3898 10205 3902 10122 3870 10113
      3827 10112
TIME...MOT...LOC 0331Z 268DEG 26KT 3896 10176 3828 10164

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MRC
Special weather statement, Aug 3, 8:34 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
934 PM MDT Thu Aug 3 2023

KSZ001-002-NEZ079-080-040415-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
934 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northern Cheyenne
and northwestern Rawlins Counties in northwestern Kansas, western
Hitchcock and Dundy Counties in southwestern Nebraska through 1015 PM
MDT/1115 PM CDT/...

At 934 PM MDT/1034 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles northwest of Benkelman, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Cheyenne
and northwestern Rawlins Counties in northwestern Kansas, western
Hitchcock and Dundy Counties in southwestern Nebraska, including the
following locations... Parks and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT/400 AM
CDT/ for northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 3988 10119 3986 10198 4035 10205 4035 10130
TIME...MOT...LOC 0334Z 261DEG 29KT 4022 10175

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MRC

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
August 3, 8:37 PM MST
Where
Wallace County, 6.72 mi SE of Sharon Spgs Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.771, -101.677

Thunderstorm Wind, Wallace

When
August 3, 8:51 PM MST to 9:00 PM MST
Where
Wallace County, 2.09 mi S of Wallace
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.890, -101.586

Over a duration of nine minutes, a WeatherLink station located at Homestead Farms reported multiple 58 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131828, 1131829.